Thyroid Disorders Community
Question about Synthroid and Hot Flashes
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Question about Synthroid and Hot Flashes

Here's my problem: I have Hashimoto's disease and was on synthroid. But was constantly tired, fatigued, not able to lose weight, etc. I switched doctors and they said that because levels are low, I'm producing too much TSH so they suggested I go off of synthroid. Way too much TSH could be causing my tiredness and symptoms. Also at the same time, they discovered that my insulin is on the high side of normal. Insulin intolerance can have alot of the same symptoms as thyroid disease with an added bonus: you don't process carbs and fats as well which can add to the problem of weight gain. So for the past 3 weeks, I've: 1) gone off of synthroid; 2) gone on Metformin for the insulin issue; 3) started having hot flashes around the clock.

I took blood tests with my OB doc to rule out perimenopause or menopause/OB issues, I took blood tests to check my thyroid levels and they're not changed so I'm not going into hyperthyroidism (which can cause hot flashes), and I'm taking no other meds to cause an interaction problem; hot flashes aren't a side effect either of Metformin.

I say all of that to ask this: has anyone gone OFF of synthroid and had hot flashes? I'm wondering if going off the synthroid could be the reason I'm having them. It seems coincidental that I went off of them, went on something new for another problem, and have had hot flashes ever since. My only other option is to see my regular doc (which I will tomorrow). And the things left on the list that could be causing hot flashes are not good.
Related Discussions
3 Comments Post a Comment
Blank
649848_tn?1357751184
You lost me ---  if you are producing too much TSH, you are most likely hypO and why on earth would they take you off the synthroid??  Have they checked any other thyroid levels besides TSH?? Like maybe Free T4 and Free T3??

TSH is actually a pituitary hormone and is not totally indicative of what the thyroid is doing.  You need to have your Free T4 and Free T3 levels checked as well.  Those are the actual hormones that the thyroid produces.  Since synthroid is a T4 med, your body must convert the T4 into T3, which is the active hormone that the body uses.  Without checking those levels, you have no idea what's going on.  

You are right that insulin resistance can have some of the same symptoms as thyroid issues, but that's most likely not the problem........I had hot flashes for years before I was diagnosed -- the thing was - I'd have a "flash", then be cold..  I'm also "borderline" insulin resistant........

Do you have a copy of your latest lab report?  If so, it would be great if you could post the thyroid tests that were done, along with their results and the lab's reference ranges, so we could better help you sort it all out.  

If you don't have a copy, just let me say that it's always a good idea to ask for one to keep in your records.  
Blank
Avatar_f_tn
Yeah, I think I missed something, too.

If you have Hashi's, and you've been on Synthroid, it should not be discontinued.  Your symptoms of fatigue and inability to lose weight indicate that you are under-medicated, not over-medicated.  Your symptoms indicate that you need a meds increase.  

TSH, per se, causes NO symptoms.  TSH is a messenger from the pituitary to the thyroid which stimulates the thyroid to produce T3 and T4 (the actual thyroid hormones).  Usually (but not always), when TSH is high, FT3 and FT4 are low.  It's the low FT3 and FT4 that produce symptoms.  I agree that you need to have FT3 and FT4 checked immediately.  TSH can be affected by many things besides the actual levels of thyroid hormones in the blood.  Actually, I assume that "because levels are low" indicates that FT3 and FT4 were tested, since your TSH is high???  

The explanation your doctor gave makes no sense whatsoever.  I'd look into getting back on Synthroid...if you let your FT3 and FT4 drop too low, it will be like starting over when you resume meds.  You may need to find a new doctor or educate this one.
Blank
1013194_tn?1296463081
Yes i was High TSH and low t4..why did he take you off them it is usually the treatment for Hashi/Hypo? My constant sweats stopped with the hashi once they got my Tsh down so yes it more than likely is why you have this again..
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
649848_tn?1357751184
Blank
Barb135
FL
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
gimel
MI
Avatar_m_tn
Blank
flyingfool
WI